Skip to main content

Do TD Medications Decrease the Effectiveness of Antipsychotics?

June 13, 2017

In this new, occasional feature on Psych Congress Network, members of the Psych Congress Steering Committee answer questions asked by audience members at Psych Congress meetings.

QUESTION: Do tardive dyskinesia (TD) medications decrease the effectiveness of antipsychotics?

Psych Congress Network Your Questions Answered

ANSWER: Excellent question. Making decisions in psychiatry often requires paying close attention to the risk-benefit of any intervention. Certainly, TD is the result of using antipsychotics—both typicals and atypicals. But, one would not want to destabilize our often complex patients in pursuit of treating a comorbid condition. The data for the one approved treatment of TD, valbenazine, has multiple times examined the issue of destabilization of psychotic symptoms with the addition of a VMAT-2 inhibitor (the mechanism through which valbenazine is thought to decrease TD symptoms) and the good news is there was no destabilization in the average patient. In addition, there was no destabilization of mood, or worsening of depression. Similar results have been found with another medication that’s thought to be soon FDA-approved for the treatment of TD—deutetrabenazine. In conclusion, treating TD with these therapies is thought not to decrease the effectiveness of antipsychotics.

— Psych Congress cochair Rakesh Jain, MD, MPHClinical Professor, Department of Psychiatry, Texas Tech Health Sciences Center School of Medicine, Midland

MORE: The Effects of Lithium on Cognitive Symptoms

Back to Top